Do birth control pills cause yeast infections?

Do birth control pills cause yeast infections?

 

Do birth control pills cause yeast infections

Over the years there have been many reports of yeast infections in women who have been on the birth control pill. The majority of these reports are anecdotal and appear to have been associated with the older birth control pill.

 

The reports by the women indicate that after starting the pills they noticed a vaginal discharge with a foul odor and itching, which was later confirmed to be a yeast infection. It’s important to know that reports of yeast infection in women who take the birth control pill are not common and do not occur in the majority.

 

Birth control pills contain a varying amount of estrogen and progesterone. When the estrogen levels are high, they increase the risk of a yeast infection. The reason for this is because the estrogen creates a favorable environment in the genitals for the yeast to thrive. In the older days, the birth control pills contained a higher concentration of estrogen but today the majority of pills contain very low levels of estrogen and hence the risk of a yeast infection is low.

 

How about trying a different type of contraceptive pill?

 

Do birth control pills cause yeast infections

If you’re on a birth control pill and repeatedly develop a yeast infection, the first thing to do is know the concentration of estrogen in the pill you’re taking. In most cases a change to a pill with a lower concentration of estrogen may help.

 

It’s important not to stop the birth control pill without first speaking to the healthcare provider. If you plan to stop the pill, then an alternative form of contraception, like a condom, is highly recommended.

 

Also, if you think that your pills may be giving you recurring yeast infections, it’s worth to talk to your gynecologist about switching to progestin-only pills, known as minipills. The progestin dose in a minipill is lower than the one found in a combination oral contraceptive pill and it contains no estrogen. Its contraceptive effect is easier to reverse than the one of conventional contraceptive pills, which means you can conceive straight after you stop taking the pill.

 

 

What else can I do to prevent a vaginal yeast infection?

 

 

Yeast infection in women occur for many other reasons besides the birth control pill. In order to reduce the risk of yeast, one should also do the following:

 

Do birth control pills cause yeast infections

  • The one thing that is mandatory in reducing yeast infection is to develop good personal hygiene and keep the genital area clean and dry. Humidity and warmth are two factors that promote thrush.

 

  • Wear cotton undergarments as they are better able to absorb moisture and keep the genitals dry.

 

  • Avoid wearing tight undergarments as they keep the genital area warm and humid.

 

  • If you exercise, shower, dry very well and change into clean clothes.

 

  • Do not take antibiotics unnecessarily or for prolonged periods without a medical reason. Antibiotics tend to kill the “good” bacteria and allow the yeast to thrive. If you have to take antibiotics, make sure you supplement with good quality probiotic supplements to reestablish a healthy vaginal flora and boost your defenses against yeast.Do birth control pills cause yeast infections

 

  • Consume probiotics like yogurt and dairy products because there is some evidence that these foods can lower the occurance of yeast infections.

 

 

 

How to get rid of a yeast infection?

 

Do birth control pills cause yeast infections

If you’re currently suffering from a yeast infection you must be desperate to get rid of it as soon as possible. You have got many options, from over-the-counter medication, such as Monistat, to 100% natural treatment with boric acid suppositories or aloe vera.

 

All these treatments should give you a great relief after the first night of use and they take up to 7 days to cure your infection completely. If you need more information about other yeast infection treatments, please check my Medications for yeast infection article and Natural cures for a yeast infection.

 

banner3

 

Conclusion

 

Do birth control pills cause yeast infections

If you have already changed your birth control pill and still are prone to repeated yeast infections, then perhaps you may want to consider an alternative form of contraception.

 

However, before you do you must try the above preventive methods. Remember, the latest generation birth control pills are effective, relatively cheap and have minimal side effects.

 

Other options for contraception include the use of condoms, intrauterine device, vaginal rings or use of spermicides. None of these methods are reliable or 100% foolproof and most get to be more expensive than the pill.

 

 

Related Posts

It's only fair to share...Pin on PinterestShare on FacebookShare on Google+Tweet about this on TwitterShare on RedditShare on StumbleUpon

2 comments

  • I’ve been suffering from recurring yeast infections fro years and my doctor advised me to stop taking contraceptive pills altogether. I was very reluctant to do it as it’s such a convenient contraceptive! He never mentioned progestin only pills, so perhaps I’ll try it and I’ll let you know if it worked. If not, I guess I’ll have to consider a different contraceptive method that doesn’t involve any hormones. Thanks for the info anyway!

    • Hi Elza, please let us know if switching to progestin only pills helped you get rid of recurrent yeast infections for good. If you don’t see any improvement, instead of stopping taking pills altogether, try to think about other things you could do to prevent yeast infections, check my article about it and eliminate other possible yeast infection triggers. Good luck!

Leave a Reply

Your email address will not be published. Required fields are marked *